Florida, 2015

Damaging Winds and Lightning Strike in Florida, June 24, 2015

June 24, 2015 · NWS JAX · 11 events in 6 counties and zones

A mid level over south Georgia pushed a dominate west coast sea breeze inland where it intersected the east coast sea breeze along the I-95 corridor in the late afternoon. Scattered severe storms with wet microbursts developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level over south Georgia pushed a dominate west coast sea breeze inland where it intersected the east coast sea breeze along the I-95 corridor in the late afternoon. Scattered severe storms with wet microbursts developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 8:21 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 8:21 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EDT WED JUN 24 2015

...A FEW STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...SFC RIDGE CONTS WELL S OF THE AREA WITH PREVAILING SW
TO W FLOW OVER THE LOCAL REGION. WATER VAPOR AND IR IMAGERY SHOWS
A SLOWLY WEAKENING MCS OVER SRN AL WITH SOME DEBRIS MID LEVEL
CLOUDS OVER PORTIONS OF NE FL AND SE GA. THESE CLOUDS MAY SLOW
HEATING SOMEWHAT BUT SHOULD STILL BE ABLE TO REACH THE LOWER TO
MID 90S TODAY. A MID LEVEL TROUGH ACROSS EXTREME SE GA AND NE FL
WILL SLOWLY SINK SWD AND COMBINE WITH HIGH MOISTURE (PWATS NEAR 2
INCHES) AND SEA BREEZES TO PRODUCE SCT TO NUMEROUS SHOWERS AND
STORMS LATER TODAY. SHORT RANGE GUIDANCE AND VSBY IMAGERY SUGGESTS
LIKELY INITIATION OF CONVECTION FROM THE W COAST SEA BREEZE
BOUNDARY...WHICH WILL MOVE INTO THE I-75 CORRIDOR BY EARLY AFTN.
BEST COVERAGE CONTINUES TO POINT TOWARD NE FL DUE TO BETTER
MOISTURE AND DYNAMICS. A MODIFIED RAP SOUNDING SHOWS SBCAPE OF
ABOUT 2600 J/KG AND LI OF -6 AND DCAPE SUPPORTIVE OF STRONG TO
POSSIBLY SEVERE WET DOWNBURSTS OF 50-60 MPH. WEAK STORM MOTION AND
HIGH CAPE VALUES WILL LEAD TO TORRENTIAL DOWNPOURS WITH LOCAL
FLOODING ISSUES POSSIBLE. SCT EVENING CONVECTION WILL SLOWLY
DISSIPATE LATE TONIGHT.

&&

.AVIATION...VFR PREVAILS THROUGH EARLY AFTN WITH A GOOD CHANCE OF
TSTMS AT GNV BY MID AFTN THEN REST OF TAFS BY MID TO LATE AFTN.
VCTS FOR MOST TAFS LOOKS GOOD AT THIS POINT WITH TEMPO GROUP FOR
GNV 17Z-20Z. MVFR VSBY/CIG WITH STRONG WIND GUSTS LIKELY IN
STRONGER STORMS THIS AFTERNOON.

&&

.MARINE...CURRENT FCST ON TRACK WITH OFFSHORE FLOW TURNING MORE S
AND SE BY LATE AFTN FROM E COAST SEA BREEZE. SEAS OF 3 FT OR LESS
WITH SHOWERS AND STORMS POSSIBLE THIS AFTN. WINDS INCREASE AGAIN
TONIGHT TO NEAR SCEC CONDS OFFSHORE. MAIN CONCERNS CENTERED AROUND
TSTMS ACTIVITY LATER THIS AFTN OVER THE NEARSHORE WATERS. WILL
ADJUST WX FCST A BIT TODAY AND TONIGHT FOR THE MORNING UPDATE.

RIP CURRENTS: LOW RISK THROUGH THU OWING TO LIGHT SWELLS AND
PREVAILING OFFSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  74  95  74 /  20  20  40  40
SSI  90  77  89  78 /  30  30  40  30
JAX  93  75  90  74 /  50  40  50  40
SGJ  90  75  89  75 /  60  50  50  40
GNV  92  73  89  72 /  60  50  50  40
OCF  91  75  89  73 /  50  50  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/ALLEN
Hazardous weather outlook, Jun 24, 10:25 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT WED JUN 24 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251015-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1125 AM EDT WED JUN 24 2015

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON
INTO THIS EVENING...

...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY. SOME STORMS WILL BECOME STRONG TO SEVERE PRODUCING
STRONG WINDS GUSTS...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY
RAINFALL. HEAT INDICES WILL BE NEAR 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT INDEX VALUES NEAR 105 DEGREES ARE EXPECTED THURSDAY AFTERNOON
OVER SOUTHEAST GEORGIA.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR LOCATIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 24, 9:49 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1049 AM EDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        3 WNW REDDICK           29.38N 82.24W
06/23/2015                   MARION             FL   BROADCAST MEDIA

            LIGHTNING STRUCK A SEMI TRACTOR CAUSING A BRIEF FIRE
            ALONG INTERSTATE 75 NEAR MILE MARKER 364. TIME AND
            LOCATION ARE APPROXIMATE.

0400 PM     TSTM WND DMG     1 WNW DUNNELLON         29.06N 82.47W
06/23/2015                   MARION             FL   NEWSPAPER

            TREES WERE KNOCKED DOWN BY STRONG THUNDERSTORM WINDS NEAR
            ROLLING HILLS APARTMENTS AND VOGT SPRINGS.

0605 PM     TSTM WND DMG     5 NW ARLINGTON          30.39N 81.66W
06/23/2015                   DUVAL              FL   BROADCAST MEDIA

            LARGE TREE FELL NEAR VERMILLION STREET AND WEST 68TH
            STREET. TIME ESTIMATED BY RADAR.

0610 PM     TSTM WND DMG     3 WNW ARLINGTON         30.36N 81.65W
06/23/2015                   DUVAL              FL   BROADCAST MEDIA

            PART OF A ROOF OFF AT A GAS STATION NEAR WEST 21ST STREET
            AND LIBERTY STREET. TIME ESTIMATED BY RADAR.

&&

ASHASHY
Local storm report, Jun 24, 10:08 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1108 AM EDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     4 S DOCTORS INLET       30.07N 81.77W
06/23/2015                   CLAY               FL   UTILITY COMPANY

            POWER OUTAGES AND POSSIBLE TREE LIMBS DOWN REPORTED IN
            NORTHEAST CLAY COUNTY.

&&

ASHASHY
Local storm report, Jun 24, 11:37 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1237 PM EDT WED JUN 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     6 ENE COLUMBIA          30.10N 82.61W
06/23/2015                   COLUMBIA           FL   EMERGENCY MNGR

            ROOF DAMAGE REPORTED AT THE 100 BLOCK OF SOUTHWEST
            WATERFALL GLENN.

0315 PM     HAIL             OCALA AIRPORT           29.17N 82.22W
06/23/2015  M0.25 INCH       MARION             FL   COUNTY OFFICIAL

            PEA SIZE HAIL REPORTED AT THE OCALA AIRPORT.

0330 PM     LIGHTNING        3 WNW REDDICK           29.38N 82.24W
06/23/2015                   MARION             FL   BROADCAST MEDIA

            LIGHTNING STRUCK A SEMI TRACTOR CAUSING A BRIEF FIRE
            ALONG INTERSTATE 75 NEAR MILE MARKER 364. TIME AND
            LOCATION ARE APPROXIMATE.

0345 PM     TSTM WND DMG     4 WSW OCALA             29.17N 82.19W
06/23/2015                   MARION             FL   911 CALL CENTER

            TREE DOWN ON SW 20TH STREET.

0350 PM     TSTM WND GST     OCALA AIRPORT           29.17N 82.22W
06/23/2015  M44.00 MPH       MARION             FL   AWOS

0400 PM     TSTM WND GST     1 N BELLEVIEW           29.07N 82.05W
06/23/2015  E65.00 MPH       MARION             FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTS WIND GUSTS IN EXCESS OF 60
            MPH NEAR SE 92ND AVENUE AND DOGWOOD ROAD.

0400 PM     TSTM WND DMG     1 WNW DUNNELLON         29.06N 82.47W
06/23/2015                   MARION             FL   NEWSPAPER

            TREES WERE KNOCKED DOWN BY STRONG THUNDERSTORM WINDS NEAR
            ROLLING HILLS APARTMENTS AND VOGT SPRINGS.

0408 PM     HAIL             DUNNELLON               29.05N 82.45W
06/23/2015  M0.75 INCH       MARION             FL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SKYWARN SPOTTER IN DUNNELLON
            OFF OF HIGHWAY 488.

0418 PM     TSTM WND DMG     MIDDLEBURG              30.05N 81.90W
06/23/2015                   CLAY               FL   PUBLIC

            TREE DOWN ON US HWY 21 IN MIDDLEBURG.

0418 PM     TSTM WND DMG     5 E MIDDLEBURG          30.06N 81.82W
06/23/2015                   CLAY               FL   EMERGENCY MNGR

            ABOUT 8 TO 10 TREES DOWN IN THE LAKE ASBURY AREA.

0422 PM     HEAVY RAIN       DUNNELLON               29.05N 82.45W
06/23/2015  M2.00 INCH       MARION             FL   TRAINED SPOTTER

            2 INCHES OF RAIN HAVE FALLEN IN LESS THAN 1 HOUR CAUSING
            MINOR STREET FLOODING.

0430 PM     TSTM WND DMG     6 S RAINBOW LAKES ESTAT 29.06N 82.46W
06/23/2015                   MARION             FL   PUBLIC

            TREE DOWN IN THE DUNNELLON AREA.

0450 PM     TSTM WND DMG     4 S DOCTORS INLET       30.07N 81.77W
06/23/2015                   CLAY               FL   UTILITY COMPANY

            POWER OUTAGES AND POSSIBLE TREE LIMBS DOWN REPORTED IN
            NORTHEAST CLAY COUNTY.

0541 PM     HAIL             4 WNW ARLINGTON         30.36N 81.67W
06/23/2015  E1.00 INCH       DUVAL              FL   BROADCAST MEDIA

            1 INCH HAIL REPORTED NEAR GOLFAIR AND INTERSTATE 95.

0602 PM     TSTM WND DMG     5 WNW ARLINGTON         30.36N 81.68W
06/23/2015                   DUVAL              FL   EMERGENCY MNGR

            TREE ON A HOUSE ON WEST 21ST STREET.

0605 PM     TSTM WND DMG     5 NW ARLINGTON          30.39N 81.66W
06/23/2015                   DUVAL              FL   BROADCAST MEDIA

            LARGE TREE FELL NEAR VERMILLION STREET AND WEST 68TH
            STREET. TIME ESTIMATED BY RADAR.

0610 PM     TSTM WND DMG     3 WNW ARLINGTON         30.36N 81.65W
06/23/2015                   DUVAL              FL   BROADCAST MEDIA

            PART OF A ROOF OFF AT A GAS STATION NEAR WEST 21ST STREET
            AND LIBERTY STREET. TIME ESTIMATED BY RADAR.

0620 PM     FLOOD            4 NW ARLINGTON          30.37N 81.65W
06/23/2015                   DUVAL              FL   EMERGENCY MNGR

            18 INCHES OF WATER ON ROADS AND UP TO ONE FOOT OF WATER
            IN SEVERAL HOMES.

0640 PM     FLOOD            4 WNW ARLINGTON         30.36N 81.66W
06/23/2015                   DUVAL              FL   EMERGENCY MNGR

            2 FEET OF WATER REPORTED OVER SECTIONS OF GOLFAIR BLVD.

0640 PM     FLOOD            4 NW ARLINGTON          30.37N 81.66W
06/23/2015                   DUVAL              FL   EMERGENCY MNGR

            REPORTS OF VEHICLES STUCK AT PEARL STREET AND 44TH
            STREET.

0653 PM     HEAVY RAIN       5 NW ARLINGTON          30.39N 81.66W
06/23/2015  M2.19 INCH       DUVAL              FL   PUBLIC

            THE PUBLIC REPORTED 2.19 INCHES OF RAIN IN THE PAST 75
            MINUTES.

&&

ASHASHY
Special weather statement, Jun 24, 12:47 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
147 PM EDT WED JUN 24 2015

FLZ040-241815-
MARION FL-
147 PM EDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
215 PM EDT...

AT 147 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...RAINBOW LAKES ESTATES...OCALA AIRPORT...DUNNELLON AND STOKES
FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2902 8240 2902 8242 2905 8247 2904 8250
      2904 8253 2906 8253 2921 8242 2922 8240
      2923 8240 2938 8228 2920 8205 2897 8232
TIME...MOT...LOC 1747Z 220DEG 19KT 2904 8242

SHASHY

The radar

The Jacksonville radar (KJAX), 138 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Marion

When
June 24, 1:33 PM EST
Where
Marion County, 0.92 mi SW of Lowell
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.320, -82.210

Lightning struck a vacant structure in Reddick. The cost of damage was unknown, but was estimated for this event to be included in Storm Data.

Thunderstorm Wind, Alachua

When
June 24, 2:39 PM EST
Where
Alachua County, 2.07 mi S of Phifer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.670, -82.370

Several trees were blown down in Gainesville. The time of damage was based on radar.

Thunderstorm Wind, Bradford

When
June 24, 3:35 PM EST
Where
Bradford County, 3.08 mi E of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.875, -82.079

A tree was blown down across power lines at SE State Road 100 and SE 109th Street. Time of damage was based on radar.

Thunderstorm Wind, Bradford

When
June 24, 3:40 PM EST
Where
Bradford County, 2.63 mi NW of Lincoln City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.956, -82.152

A tree was blown down at SW State Road 100 and SW 64th Avenue. Time of damage was based on radar.

Thunderstorm Wind, Bradford

When
June 24, 3:45 PM EST
Where
Bradford County, 2.28 mi NNE of Lake Sampson
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
29.950, -82.155

Six trees were blown down onto a property along SW 160th Street. One tree fell on his car. A tree limb fell on the resident's head, an indirect injury while pulling on a line hung up in a tree.

Thunderstorm Wind, Duval

When
June 24, 4:05 PM EST
Where
Duval County, 0.6 mi E of O L F Whitehouse Nas
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
30.350, -81.870

Thunderstorm Wind, Columbia

When
June 24, 4:10 PM EST
Where
Columbia County, 1.51 mi SSW of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.160, -82.610

Trees and power lines were blown down on County Club Road. The time of damage was based on radar.

Thunderstorm Wind, Columbia

When
June 24, 4:10 PM EST
Where
Columbia County, 0.91 mi NW of Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.190, -82.640

Two homes were damage by fallen trees.

Thunderstorm Wind, Columbia

When
June 24, 4:10 PM EST
Where
Columbia County, 1.38 mi SSW of Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.163, -82.612

EM Storm survey reported numerous large limbs and trees down on homes along Andy Court. Plywood was stripped and landed on a car.

Thunderstorm Wind, St. Johns

When
June 24, 5:33 PM EST
Where
St. Johns County, 0.92 mi SE of Hastings
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.710, -81.510

A tree and power lines were blown down near 100 North Dancy Street.

Thunderstorm Wind, St. Johns

When
June 24, 5:35 PM EST
Where
St. Johns County, 0.95 mi NNW of Fruit Cove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.112, -81.637

A large tree was blown down in Fruit Cove.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583795, 583796, 583856, 583857, 583858, 583800, 583798, 583799, 583859, 583797, 583851.